Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 143, NWS Birmingham, AL

May 11, 2002Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2002, 7:40 PM CDT for Russell County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2002, 7:40 PM CDT (00:40 UTC)
Expired
May 11, 2002, 8:30 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Russell County, AL

What was reported inside it

TimeReportWhereRemark
May 11, 7:47 PM CDTHail 0.75Ft Mitchell, ALDime size hail fell in Fort Mitchell.
May 11, 7:47 PM CDTThunderstorm Wind 50 ECountywide, ALNumerous trees were blown down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 120040
SVRBHM
ALC113-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 830 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL RUSSELL COUNTY...MOVING WEST
  AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL CENTRAL
RUSSELL COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3220 8498 3239 8497 3240 8534 3217 8535

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:36 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 11, 2:36 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
236 PM CDT SAT MAY 11 2002

WEDGE MOVING ACROSS PARTS OF NORTH GEORGIA THROUGHOUT THE MORNING,
HAS SLOWED ITS WESTWARD PROGRESSION SOMEWHAT, AND LEADING EDGE NEAR
ALABAMA/GEORGIA STATE BORDER.  SOME CONVECTION HAS STARTED
DEVELOPING NEAR THIS BOUNDARY.  LAPS DATA SHOWING -4 TO -6 LIFT
INDICES, 1800 CAPE OR BETTER, AND PRECIPITABLE WATERS AROUND 1.50
INCHES.   WILL CONTINUE WITH SLIGHT CHANCE PROBABILITIES FOR THIS
EVENING, BUT MAY ADJUST PER LATEST RADAR IMAGES.

WILL CONTINUE WITH SLIGHT CHANCE FOR SUNDAY.  MAIN EVENT WILL BE
MONDAY AS NEXT COLD FRONT AND UPPER SHORTWAVE SWEEP ACROSS THE
AREA.  COLD FRONT IS EXPECTED TO MOVE OVER THE NORTH EARLY MONDAY
MORNING, AND THEN EXIT THE AREA MONDAY EVENING.

DRY, COOL AIR SPREADS ACROSS THE AREA MONDAY NIGHT AND INTO TUESDAY.

HSV 066 086 066 074 050 / 20 20 30 80
BHM 067 089 067 076 050 / 20 20 20 80
MGM 067 092 068 086 054 / 20 20 20 60

.BHM...NONE.

In the hours before

Special weather statement, May 11, 1:44 PM CDT, 5 hours 56 minutes before
ALZ001>050-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT SAT MAY 11 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

WEATHER CONDITIONS WILL REMAIN WARM AND HUMID ACROSS A LARGE PART OF
NORTH AND CENTRAL ALABAMA THROUGH EARLY SUNDAY MORNING.  THIS IS
EXPECTED TO LEAD TO THE FORMATION OF SHOWERS AND THUNDERSTORMS...
ESPECIALLY FROM LATE THIS AFTERNOON UNTIL THE EARLY EVENING.

A FEW SEVERE THUNDERSTORMS MAY DEVELOP OR MOVE INTO PARTS OF EAST
CENTRAL AND SOUTHEAST ALABAMA THROUGH THIS EVENING...AND THE STORM
PREDICTION CENTER HAS PLACED THIS AREA UNDER A SLIGHT RISK FOR
SEVERE WEATHER.  THE PRIMARY THREAT OF ANY SEVERE STORMS THAT DO
DEVELOP WILL BE LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING
WINDS.

OUTSIDE OF THE SLIGHT RISK AREA...A FEW THUNDERSTORMS MAY GROW STRONG
ENOUGH TO PRODUCE LOTS OF LIGHTNING AND LOCALLY HEAVY RAIN...BUT
THESE SHOULD REMAIN BELOW SEVERE LEVELS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN EAST
CENTRAL AND SOUTHEAST ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND EARLY EVENING.  ELSEWHERE...ACTIVATION IS NOT
EXPECTED.

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.